Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 10, 2008, 6:10 PM CST for St. Clair County, Talladega County, Alabama. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2008, 6:10 PM CST (00:10 UTC)
- Expired
- Jan 10, 2008, 6:15 PM CST
- In force
- 5 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 5:16 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 110010
TORBMX
ALC115-121-110045-
/O.NEW.KBMX.TO.W.0012.080111T0010Z-080111T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF PELL CITY...
NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LINCOLN...
* UNTIL 645 PM CST
* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
LOGAN MARTIN DAM...OR 7 MILES SOUTHEAST OF MEADOWBROOK...MOVING
NORTHEAST AT 40 MPH.
* THE TORNADO WILL BE NEAR...
PLEASANT GROVE AND 6 MILES NORTHWEST OF LOGAN MARTIN DAM BY 625 PM
CST...
PELL CITY...CROPWELL AND ST. CLAIR COUNTY AIRPORT BY 635 PM CST...
RIVERSIDE BY 640 PM CST...
LINCOLN BY 645 PM CST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CST FRIDAY MORNING FOR EASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3380 8606 3378 8604 3371 8614 3369 8614
3368 8606 3362 8603 3360 8599 3338 8636
3340 8638 3350 8638 3350 8647 3356 8649
3387 8607
TIME...MOT...LOC 0010Z 231DEG 44KT 3337 8657
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 110015 RRA
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CST THU JAN 10 2008
ALC115-121-110025-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-080111T0045Z/
TALLADEGA AL-ST. CLAIR AL-
615 PM CST THU JAN 10 2008
...THE TORNADO WARNING FOR SOUTHERN ST. CLAIR AND NORTH CENTRAL
TALLADEGA COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL MIDNIGHT CST FRIDAY MORNING FOR EASTERN ALABAMA.
LAT...LON 3380 8606 3378 8604 3371 8614 3369 8614
3368 8606 3362 8603 3360 8599 3338 8636
3340 8638 3350 8638 3350 8647 3356 8649
3387 8607
TIME...MOT...LOC 0015Z 231DEG 44KT 3341 8651
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 10, 5:30 PM CST, 40 minutes earlier.
Area forecast discussion, Jan 10, 5:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 PM CST THU JAN 10 2008 .UPDATE...UPDATED FOR AVIATION DISCUSSION. && .SHORT TERM...TONIGHT. COLD FRONTAL BOUNDARY WILL CONTINUE PUSHING THROUGH THE CWA DURING THE OVERNIGHT HOURS. LATEST TIMING SUGGESTS THAT MUCH OF THE ACTION WILL WRAP UP BY THE EARLY MORNING HOURS. THE INTENSITY SHOULD ALSO BEGIN DECREASING BY MIDNIGHT WITH MAINLY A LINE OF SHOWERS WITH EMBEDDED STRONGER THUNDERSTORMS. PRECIPITATION AMOUNTS WILL ALSO CONTINUE TO MOUNT THROUGH THE OVERNIGHT WITH TOTALS OVER AN INCH IN MANY LOCATIONS. .LONG TERM...FRIDAY THROUGH THURSDAY. WEATHER BECOMING SOMEWHAT QUIETER THAN TODAY IN THE LONGER TERM. THE GENERAL SETUP IS A LARGE SCALE RIDGE-TROUGH FLOW ACROSS THE CONUS. CLOSER TO HOME...SEVERAL SYSTEMS ARE SET TO MAKE A RUN AT THE AREA. THE FIRST ON SUNDAY STILL APPEARS TO BE ON THE DRY SIDE WITH THE LOW CENTER FORMING ACROSS THE NORTHERN GULF AND SLIDING JUST TO OUR SOUTH...MEANWHILE A SHORTWAVE MOVES AT US FROM THE NORTHWEST. FOR NOW...LOOKS LIKE OUR CWA WILL BE SOMEWHERE IN THE MIDDLE WITH SHOWERS TO OUR NORTH AND SOUTH. WILL BEAR WATCHING FROM THE STANDPOINT OF THE TIMING AS IT COULD BE A CLOSE CALL WITH RESPECT TO FROZEN PRECIP. THE SECOND SYSTEM ON TUESDAY WILL SLIDE JUST TO OUR NORTH AND ONCE AGAIN IT APPEARS THAT IT WILL BE ON THE DRIER SIDE. IF THINGS CHANGE...ESPECIALLY IF THE SYSTEMS DIVES FURTHER SOUTH OR STRENGTHENS...WE COULD BE LOOKING AT ANOTHER POSSIBILITY OF FROZEN WEATHER. FINALLY...A STRONGER PUSH FROM THE UPPER LEVELS WILL BRING ANOTHER SHOT OF WET WEATHER OUR WAY. THIS SYSTEM LOOKS A BIT MORE FORMIDABLE AT LEAST UPON FIRST GLANCE. THE TIMING LOOKS TO BE JUST IN RIGHT FOR THE END OF THE WORK WEEK HEADING INTO THE WEEKEND. STILL SOME TIME TO WORK OUT THE FINE DETAILS OF EACH OF THESE THREE PLAYERS IN REGARDS TO TIMING...STRENGTH...AND PRECIP TYPE AND AMOUNTS. 17/KLAWS && .AVIATION...00Z TAF DISCUSSION. FRONTAL BOUNDARY CONTINUING TO SLIDE FROM WEST TO EAST. THE LOCATION OF THE BOUNDARY AT THE TIME OF WRITING WAS ACROSS THE STATELINE IN CENTRAL MISSISSIPPI. THE WINDS AT OUR SITES ARE GENERALLY FROM THE SOUTH AHEAD OF THE FRONT AND RATHER GUSTY AT TIMES. AS THE RAIN AND THUNDERSTORM BANDS PASS OVERHEAD EXPECT HEAVY RAIN...LIGHTNING...AND GUSTY WINDS. THE STORMS WILL CONTINUE TO EFFECT EET...BHM...AND ANB OVER THE NEXT HOUR OR TWO. MGM AND TOI SHOULD PREPARE FOR THE ARRIVAL IN THE NEXT HOUR. BY 4Z TO 6Z MOST OF THE ACTIVITY WILL BE COMING TO A CLOSE WITH A SCATTERED DECK AND WINDS SHIFTING AROUND TO THE WEST AND NORTHWEST. 17/KLAWS && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 17/17/17
Hazardous weather outlook, Jan 10, 12:20 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1220 PM CST THU JAN 10 2008 ALZ011>015-017>050-111230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1220 AM CST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF TORNADOES...LARGE HAIL...AND LOCALLY HEAVY RAIN...ARE LIKELY TODAY AND TONIGHT ACROSS CENTRAL ALABAMA. FOR AREAS GENERALLY ALONG AND WEST OF INTERSTATE 65...THUNDERSTORM DEVELOPMENT AND INTENSITY WILL BE ON THE INCREASE THROUGH 3 PM. AREAS WEST INTERSTATE 65 WILL BE AFFECTED MAINLY THROUGH 10 PM. AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED MAINLY AFTER 3 PM...WITH AREAS IN EXTREME EASTERN ALABAMA AFFECTED UNTIL 2 AM FRIDAY MORNING. THIS EVENT IS DEVELOPING INTO A DANGEROUS SITUATION. THERE HAVE BEEN MULTIPLE REPORTS OF STORM DAMAGE IN MISSISSIPPI THIS MORNING AS STORMS MOVE EASTWARD. IT IS ANTICIPATED THAT THERE WILL BE SEVERAL TORNADO TOUCHDOWNS IN CENTRAL ALABAMA THIS AFTERNOON AND EVENING...ALONG WITH NUMEROUS REPORTS OF WIND DAMAGE AND LARGE HAIL. IT IS RECOMMENDED THAT TRAVEL BE KEPT TO A MINIMUM AS THE STORMS APPROACH YOUR AREA...AND THAT YOU ARE ABLE TO GET TO A SAFE BUILDING IN SHORT NOTICE. STAY TUNED TO FURTHER STATEMENTS REGARDING THIS POTENTIAL DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THROUGH 2 AM FRIDAY. STEFKOVICH
In the hours before
Local storm report, Jan 10, 4:50 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG S JASPER 33.85N 87.27W
01/10/2008 WALKER AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ON MULTIPLE ROADS WITHIN CITY
LIMITS AND SOUTHWARD.
&&
TGLocal storm report, Jan 10, 4:55 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG BELLAMY 32.45N 88.13W
01/10/2008 SUMTER AL EMERGENCY MNGR
ONE TREE DOWN.
&&
TGLocal storm report, Jan 10, 5:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 NE HALEYVILLE 34.27N 87.58W
01/10/2008 WINSTON AL EMERGENCY MNGR
POWERLINES DOWN ALONG COUNTY ROAD 195.
0205 PM TSTM WND DMG 12 NE HAMILTON 34.26N 87.83W
01/10/2008 MARION AL EMERGENCY MNGR
TREE DOWN IN SHILOH AREA.
0209 PM HAIL GARDENDALE 33.67N 86.80W
01/10/2008 E0.25 INCH JEFFERSON AL TRAINED SPOTTER
0226 PM HAIL VERNON 33.76N 88.11W
01/10/2008 E1.00 INCH LAMAR AL EMERGENCY MNGR
QUARTER SIZE HAIL ON ABERDEEN ROAD.
0230 PM TORNADO VERNON 33.76N 88.11W
01/10/2008 LAMAR AL EMERGENCY MNGR
TORNADO CONFIRMED ON THE GROUND NEAR INTERSECTION OF HWY
18 AND HWY 17. TRACTOR TRAILER OVERTURNED ON HWY 18 WITH
POWERLINES DOWN.
0235 PM TORNADO VERNON 33.76N 88.11W
01/10/2008 LAMAR AL EMERGENCY MNGR
*** 1 INJ *** NUMEROUS TREES DOWN AND SEVERAL CARS
DAMAGED.
0244 PM TORNADO 7 W VERNON 33.76N 88.24W
01/10/2008 LAMAR AL EMERGENCY MNGR
TWO HOMES DESTROYED ON COUNTY LAKE ROAD. TWO MORE
STRUCTURES DESTROYED ON WILLIE GREER ROAD NORTH OF HWY
18.
0337 PM TSTM WND DMG CARROLLTON 33.26N 88.10W
01/10/2008 PICKENS AL EMERGENCY MNGR
TREE DOWN ALONG HWY 86 WEST.
0345 PM TSTM WND DMG GORDO 33.32N 87.90W
01/10/2008 PICKENS AL EMERGENCY MNGR
EXTENSIVE STRUCTURE DAMAGE TO A BARN ON COUNTY ROAD 33
AND NUMEROUS POWER OUTAGES IN THE TOWN...POSSIBLE
TORNADO.
0355 PM TSTM WND DMG 6 E TUSCALOOSA 33.24N 87.44W
01/10/2008 TUSCALOOSA AL EMERGENCY MNGR
ONE TREE DOWN IN THE COTTONDALE AREA.
0413 PM TSTM WND DMG BELLAMY 32.45N 88.13W
01/10/2008 SUMTER AL EMERGENCY MNGR
ONE TREE DOWN.
0421 PM TORNADO 10 E SAMANTHA 33.41N 87.40W
01/10/2008 TUSCALOOSA AL TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND IN THE WILEY COMMUNITY.
DAMAGE TO CHURCH IN WILEY.
0423 PM TSTM WND DMG S JASPER 33.85N 87.27W
01/10/2008 WALKER AL EMERGENCY MNGR
TREES AND POWERLINES DOWN ON MULTIPLE ROADS WITHIN CITY
LIMITS AND SOUTHWARD.
&&
TGLocal storm report, Jan 10, 5:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD DEMOPOLIS 32.50N 87.83W
01/10/2008 MARENGO AL FIRE DEPT/RESCUE
3 SIGHTINGS OF FUNNEL CLOUD BY TRAIN CONDUCTOR, FIRE
DEPT., AND CITIZEN.
&&
TGLocal storm report, Jan 10, 5:57 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD ALABASTER 33.23N 86.82W
01/10/2008 SHELBY AL TRAINED SPOTTER
FLOODING AT INTERSECTION OF HWY 17 AND COUNTY ROAD 44
NEAR FOX VALLEY FARMS...AND ON HWY 31 AND INDUSTRIAL
ROAD.
&&
TGLocal storm report, Jan 10, 6:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG ALABASTER 33.23N 86.82W
01/10/2008 SHELBY AL AMATEUR RADIO
A TREE DOWN ON HWY 31 NEAR THE INSTRUCTIONAL SERVICE
CENTER.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:16 PM CST | Tornado Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 22 min |
| Jan 10, 7:53 PM CST | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 37 min |
| Jan 10, 8:26 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 49 min |
| Jan 10, 9:43 PM CST | Tornado Warning | BMX | Pike | 32 min |
| Jan 10, 10:11 PM CST | Tornado Warning | BMX | Bullock, Pike | 34 min |
| Jan 10, 10:34 PM CST | Tornado Warning | BMX | Bullock | 26 min |
| Jan 10, 10:58 PM CST | Tornado Warning | BMX | Bullock, Macon, Russell | 32 min |
| Jan 10, 11:46 PM CST | Severe Thunderstorm Warning | BMX | Russell | 29 min |
| Jan 11, 1:42 AM CST | Tornado Warning | BMX | Barbour | 33 min |
| Jan 11, 2:12 AM CST | Tornado Warning | BMX | Barbour | 22 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.